Electronic Journal of Probability

Asymptotic representation theory and the spectrum of a random geometric graph on a compact Lie group

Pierre-Loïc Méliot

Full-text: Open access

Abstract

Let $G$ be a compact Lie group, $N\geq 1$ and $L>0$. The random geometric graph on $G$ is the random graph $\Gamma _{\mathrm{geom} }(N,L)$ whose vertices are $N$ random points $g_1,\ldots ,g_N$ chosen under the Haar measure of $G$, and whose edges are the pairs $\{g_i,g_j\}$ with $d(g_i,g_j)\leq L$, $d$ being the distance associated to the standard Riemannian structure on $G$. In this paper, we describe the asymptotic behavior of the spectrum of the adjacency matrix of $\Gamma _{\mathrm{geom} }(N,L)$, when $N$ goes to infinity.

1. If $L$ is fixed and $N \to + \infty $ (Gaussian regime), then the largest eigenvalues of $\Gamma _{\mathrm{geom} }(N,L)$ converge after an appropriate renormalisation towards certain explicit linear combinations of values of Bessel functions.

2. If $L = O(N^{-\frac{1} {\dim G}})$ and $N \to +\infty $ (Poissonian regime), then the geometric graph $\Gamma _{\mathrm{geom} }(N,L)$ converges in the local Benjamini–Schramm sense, which implies the weak convergence in probability of the spectral measure of $\Gamma _{\mathrm{geom} }(N,L)$.

In both situations, the representation theory of the group $G$ provides us with informations on the limit of the spectrum, and conversely, the computation of this limiting spectrum involves many classical tools from representation theory: Weyl’s character formula and the weight lattice in the Gaussian regime, and a degeneration of these objects in the Poissonian regime. The representation theoretic approach allows one to understand precisely how the degeneration from the Gaussian to the Poissonian regime occurs, and the article is written so as to highlight this degeneration phenomenon. In the Poissonian regime, this approach leads us to an algebraic conjecture on certain functionals of the irreducible representations of $G$.

Article information

Source
Electron. J. Probab., Volume 24 (2019), paper no. 43, 85 pp.

Dates
Received: 11 December 2018
Accepted: 10 April 2019
First available in Project Euclid: 17 April 2019

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1555466613

Digital Object Identifier
doi:10.1214/19-EJP305

Mathematical Reviews number (MathSciNet)
MR3949268

Zentralblatt MATH identifier
1410.05137

Subjects
Primary: 05C80: Random graphs [See also 60B20] 60B20: Random matrices (probabilistic aspects; for algebraic aspects see 15B52) 20C15: Ordinary representations and characters

Keywords
random geometric graphs spectra of random matrices compact Lie groups and their representations

Rights
Creative Commons Attribution 4.0 International License.

Citation

Méliot, Pierre-Loïc. Asymptotic representation theory and the spectrum of a random geometric graph on a compact Lie group. Electron. J. Probab. 24 (2019), paper no. 43, 85 pp. doi:10.1214/19-EJP305. https://projecteuclid.org/euclid.ejp/1555466613


Export citation

References

  • [1] K. Abe and I. Yokota, Volumes of compact symmetric spaces, Tokyo J. Math. 20 (1997), no. 1, 87–105.
  • [2] M. Abért, A. Thom, and B. Virág, Benjamini–Schramm convergence and pointwise convergence of the spectral measure, 2011, Unpublished.
  • [3] J. F. Adams, Lectures on exceptional Lie groups, Chicago Lectures in Mathematics, Chicago University Press, 1996.
  • [4] D. J. Aldous, Asymptotic fringe distributions for general families of random trees, Ann. Appl. Probab. 1 (1991), no. 2, 228–266.
  • [5] D. J. Aldous and J. M. Steele, The objective method: probabilistic combinatorial optimization and local weak convergence, Probability on Discrete Structures (H. Kesten, ed.), Encyclopaedia Math. Sci., vol. 110, Springer, 2004, pp. 1–72.
  • [6] V. Alexeev and M. Brion, Toric degenerations of spherical varieties, Selecta Math. (N.S.) 10 (2004), no. 4, 453–478.
  • [7] K. Atkinson and W. Han, Spherical harmonics and approximations on the unit sphere: An introduction, Lecture Notes in Mathematics, vol. 2044, Springer-Verlag, 2010.
  • [8] J. C. Baez, The octonions, Bull. Amer. Math. Soc. 39 (2002), 145–205.
  • [9] I. Benjamini and O. Schramm, Recurrence of distributional limits of finite planar graphs, Electronic Journal of Probability 6 (2001), no. 23, 1–13.
  • [10] A. Berenstein and A. Zelevinsky, Tensor product multiplicities and convex polytopes in partition space, J. Geom. Phys. 5 (1988), no. 3, 453–472.
  • [11] A. Berenstein and A. Zelevinsky, Tensor product multiplicities, canonical bases and totally positive varieties, Invent. Math. 143 (2001), no. 1, 77–128.
  • [12] P. Biane, P. Bougerol, and N. O’Connell, Littelmann paths and Brownian paths, Duke Math. J. 130 (2005), no. 1, 127–167.
  • [13] P. Biane, P. Bougerol, and N. O’Connell, Continuous crystal and Duistermaat—Heckman measure for Coxeter groups, Adv. Math. 221 (2009), no. 5, 1522–1583.
  • [14] P. Billingsley, Probability and Measure, 3rd ed., Wiley Series in Probabilistic and Mathematical Statistics, John Wiley and Sons, 1995.
  • [15] P. Billingsley, Convergence of Probability Measures, 2nd ed., John Wiley and Sons, 1999.
  • [16] P. Blackwell, M. Edmondson-Jones, and J. Jordan, Spectra of adjacency matrices of random geometric graphs, Unpublished, 2006.
  • [17] C. Bordenave, Eigenvalues of Euclidean random matrices, Random Structures & Algorithms 33 (2008), no. 4, 515–532.
  • [18] C. Bordenave, Spectrum of random graphs, 2016. https://www.math.univ-toulouse.fr/~bordenave/coursSRG.pdf
  • [19] C. Bordenave and M. Lelarge, Resolvent of large random graphs, Random Structures & Algorithms 37 (2010), no. 3, 332–352.
  • [20] C. Bordenave, M. Lelarge, and J. Salez, The rank of diluted random graphs, Ann. Probab. 39 (2011), no. 3, 1097–1121.
  • [21] N. Bourbaki, Espaces vectoriels topologiques 1-5, Masson, 1981.
  • [22] D. Bump, Lie Groups, 2nd ed., Graduate Texts in Mathematics, vol. 225, Springer-Verlag, 2013.
  • [23] T. Ceccherini-Silberstein, F. Scarabotti, and F. Tolli, Harmonic Analysis on Finite Groups, Cambridge Studies in Advanced Mathematics, vol. 108, Cambridge University Press, 2008.
  • [24] F. R. K. Chung, Spectral Graph Theory, CBMS Regional Conference Series in Mathematics, vol. 92, Conf. Board Math. Sci., Washington, DC, 1997.
  • [25] H. Cohen, Number Theory. Volume II: Analytic and Modern Tools, Graduate Texts in Mathematics, vol. 240, Springer-Verlag, 2007.
  • [26] A. J. Coleman, The Betti numbers of the simple Lie groups, Can. J. Math. 10 (1958), 349–356.
  • [27] D. J. Daley and D. Vere-Jones, An Introduction to the Theory of Point Processes. Volume I: Elementary Theory and Methods, 2nd ed., Springer-Verlag, 2003.
  • [28] C. P. Dettmann, O. Georgiou, and G. Knight, Spectral statistics of random geometric graphs, arXiv:1608.01154v1, 2016.
  • [29] L. Erdös, A. Knowles, H.-T. Yau, and J. Yin, Spectral statistics of Erdös–Rényi graphs II: eigenvalues spacings and the extreme eigenvalues, Commun. Math. Phys. 314 (2012), 587–640.
  • [30] L. Erdös, A. Knowles, H.-T. Yau, and J. Yin, Spectral statistics of Erdös–Rényi graphs I: local semicircle law, Ann. Probab. 41 (2013), no. 3B, 2279–2375.
  • [31] P. Erdös and A. Rényi, On random graphs. I, Publ. Math. Debrecen 6 (1959), 290–297.
  • [32] W. Fulton and J. Harris, Representation Theory. A First Course, Graduate Texts in Mathematics, vol. 129, Springer–Verlag, 1991.
  • [33] E. Giné and V. Koltchinskii, Random matrix approximation of spectra of integral operators, Bernoulli 6 (2000), no. 1, 113–167.
  • [34] C. Godsil and G. Royle, Algebraic Graph Theory, Graduate Texts in Mathematics, vol. 207, Springer-Verlag, 2001.
  • [35] R. Goodman and N. R. Wallach, Symmetry, Representations, and Invariants, Graduate Texts in Mathematics, vol. 255, Springer-Verlag, 2009.
  • [36] E. L. Grinberg, Spherical harmonics and integral geometry on projective spaces, Trans. Amer. Math. Soc. 279 (1983), no. 1, 187–203.
  • [37] M. Gromov, Metric structures for Riemannian and non-Riemannian spaces, Modern Birkhäuser Classics, Birkhäuser, 2007.
  • [38] Y. Hashimoto, On Macdonald’s formula for the volume of a compact Lie group, Comment. Math. Helv. 72 (1997), 660–662.
  • [39] S. Helgason, A duality for symmetric spaces with applications to group representations, Adv. Math. 5 (1970), 1–154.
  • [40] S. Helgason, Differential Geometry, Lie groups, and Symmetric Spaces, Academic Press, 1978.
  • [41] S. Helgason, Groups and Geometric Analysis. Integral Geometry, Invariant Differential Operators, and Spherical Functions, Academic Press, 1984.
  • [42] M. Jimbo, A $q$-difference analogue of ${U}(\mathfrak{g} )$ and the Yang–Baxter equation, Letters in Math. Phys. 10 (1985), 63–69.
  • [43] M. Jimbo, A $q$-analogue of ${U}(\mathfrak{g} (n+1))$, Hecke algebra and the Yang–Baxter equation, Letters in Math. Phys. 11 (1986), 247–252.
  • [44] K. Johnson, Composition series and intertwining operators for the spherical principal series II, Trans. Amer. Math. Soc. 215 (1976), 269–283.
  • [45] J. Jost, Riemannian Geometry and Geometric Analysis, 6th ed., Universitext, Springer-Verlag, 2011.
  • [46] V. G. Kac and D. H. Peterson, Infinite-dimensional Lie algebras, theta functions and modular forms, Adv. Math. 53 (1984), 125–264.
  • [47] O. Kallenberg, Foundations of Modern Probability, 2nd ed., Probability and Its Applications, Springer-Verlag, 2002.
  • [48] M. Kashiwara, Crystalizing the $q$-analogue of universal enveloping algebras, Commun. Math. Phys. 133 (1990), no. 2, 249–260.
  • [49] S. Lang, Real and Functional Analysis, Graduate Texts in Mathematics, vol. 142, Springer-Verlag, 1993.
  • [50] P. Littelmann, Paths and root operators in representation theory, Ann. Math. 142 (1995), no. 3, 499–525.
  • [51] P. Littelmann, Cones, crystals and patterns, Transformation Groups 3 (1998), no. 2, 145–179.
  • [52] P. Littelmann, The path model, the quantum Frobenius map and standard monomial theory, Algebraic Groups and their Representations, NATO ASI Series, vol. 517, Kluwer Academic Publishers, 1998, pp. 175–212.
  • [53] G. Lusztig, Quantum deformations of certain simple modules over enveloping algebras, Adv. Math. 70 (1988), 237–249.
  • [54] G. Lusztig, Canonical bases arising from quantized enveloping algebras, Journal of the American Mathematical Society 3 (1990), no. 2, 447–498.
  • [55] I. G. Macdonald, The volume of a compact Lie group, Invent. Math. 56 (1980), 93–95.
  • [56] R. Meester and R. Roy, Continuum Percolation, Cambridge Tracts in Mathematics, vol. 119, Cambridge University Press, 1996.
  • [57] P.-L. Méliot, The cut-off phenomenon for Brownian motions on compact symmetric spaces, Potential Analysis 40 (2014), no. 4, 427–509.
  • [58] P.-L. Méliot, Representation Theory of Symmetric Groups, CRC Press, 2017.
  • [59] M. Penrose, Random Geometric Graphs, Oxford Studies in Probability, vol. 5, Oxford University Press, 2003.
  • [60] P. Petersen, Riemannian Geometry, Graduate Texts in Mathematics, vol. 171, Springer-Verlag, 2006.
  • [61] M. Rosso, Finite dimensional representations of the quantum analog of the enveloping algebra of a complex simple Lie algebra, Commun. Math. Phys. 117 (1988), 581–593.
  • [62] M. Rosso, Analogue de la forme de Killing et du théorème d’Harish–Chandra pour les groupes quantiques, Annales Scientifiques de l’École Normale Supérieure 4ème série 23 (1990), no. 3, 445–467.
  • [63] K. Schmüdgen, Unbounded Self-adjoint Operators on Hilbert Space, Graduate Texts in Mathematics, vol. 265, Springer-Verlag, 2012.
  • [64] M. Sugiura, Representations of compact groups realized by spherical functions on symmetric spaces, Proc. Japan Acad. 38 (1962), no. 3, 111–113.
  • [65] V. V. Volchkov and V. V. Volchkov, Harmonic Analysis of Mean Periodic Functions on Symmetric Spaces and the Heisenberg Group, Springer Monographs in Mathematics, Springer-Verlag, 2009.
  • [66] J. A. Wolf, Spaces of Constant Curvature, McGraw-Hill, 1967.